Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2018, 11:02 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 11:02 PM MDT (05:02 UTC)
- Expired
- Aug 23, 2018, 3:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 182 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 5.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WGUS55 KSLC 230502
FFWSLC
UTC013-051-230900-
/O.NEW.KSLC.FF.W.0067.180823T0502Z-180823T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1102 PM MDT WED AUG 22 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Wasatch County in northern Utah...
West central Duchesne County in northern Utah...
* Until 300 AM MDT
* At 1059 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Dollar Ridge Burn Scar. This scar has already
produced a debris flow earlier today, and additional rainfall is
imminent.
* Radar rainfall estimates over the northern aspect of the scar
indicate that up to an inch has fallen. Additional heavy rainfall
will arrive within the hour.
* This debris flow is expected to impact SR40 to the west of
Fruitland, Utah.
* Flash flooding will remain over mainly rural areas of southeastern
Wasatch and west central Duchesne Counties.
LAT...LON 4021 11087 4016 11068 4002 11084 4000 11106
4021 11101
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:17 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 22, 9:17 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 917 PM MDT Wed Aug 22 2018 .SYNOPSIS...A disturbance will cross the northern Intermountain Region through Thursday morning. High pressure will build into the area for the remainder of the week. && .DISCUSSION...An upper low spinning over the northern Rockies this evening along with an attendant upper jet stretching from northwest Utah into northwest Wyoming provided ample forcing this for severe convection across northern Utah this afternoon. This activity has been gradually weakening in intensity over the past couple of hours as it drifts south, but continues to pose a heavy rain threat for portions of central Utah, particularly areas which have recently burned. Have been updating to gradually clear both the Severe Thunderstorm and Flash Flood Watches from areas where the threat has diminished, and will update to clean up PoPs/Wx in the grids. Otherwise subsidence in the wake of the departing upper low coupled with a drier westerly flow should allow for a dry end of the work week across the forecast area. && .AVIATION...Southerly winds and VFR conditions will prevail at KSLC through the remainder of the evening and overnight hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch until 10 PM MDT this evening for UTZ010-517. WY...None. && Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 4:32 AM MDT, 18 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 432 AM MDT Wed Aug 22 2018 UTZ001>016-019>021-517-518-WYZ021-231300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 432 AM MDT Wed Aug 22 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will bring a risk of flash flooding near burn scars, slick rock, slot canyons and normally dry washes, as well as in urban areas. Some storms especially across northern Utah and southwest Wyoming may be severe with strong winds and large hail. Smoke will continue to affect northern Utah. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 22, 6:27 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
627 PM MDT WED AUG 22 2018
UTZ003>005-008-230100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
627 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...SOUTH
CENTRAL SALT LAKE...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE
COUNTIES UNTIL 700 PM MDT...
At 627 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Ophir to 7
miles southwest of Cedar Fort to 9 miles northeast of Vernon...and
moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Provo, Orem, Lehi, Draper, Riverton, Pleasant Grove, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Bluffdale, Cedar Fort,
Vineyard, Saratoga Springs, Highland, Cedar Hills, Fairfield and Mt
Timpanogos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.
LAT...LON 4054 11162 4034 11162 4021 11166 4018 11229
4027 11224 4047 11220
TIME...MOT...LOC 0027Z 250DEG 31KT 4041 11218 4028 11223 4017 11229
DSB/MPSSpecial weather statement, Aug 22, 6:41 PM MDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 641 PM MDT WED AUG 22 2018 UTZ003-004-006-008>010-230115- Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT- Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT- Western Uinta Mountains UT-Salt Lake and Tooele Valleys UT- 641 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH... SOUTHEASTERN SALT LAKE...SOUTHWESTERN SUMMIT AND NORTH CENTRAL UTAH COUNTIES UNTIL 715 PM MDT... At 640 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 7 miles east of Granite, or 9 miles east of Sandy...moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Sandy, Park City, Heber City, Cottonwood Heights, Holladay, Heber, Alpine, Summit Park, Kamas, Oakley, Francis, Daniel, South Snyderville Basin, Granite, Samak, Timber Lakes, Little Cottonwood Creek Valley, North Snyderville Basin, Highland and Cedar Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 900 PM MDT for northern Utah. LAT...LON 4039 11174 4065 11183 4081 11127 4044 11114 TIME...MOT...LOC 0040Z 254DEG 49KT 4056 11167 NC
Special weather statement, Aug 22, 7:06 PM MDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT WED AUG 22 2018
UTZ003>005-015-230130-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
706 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 730 PM MDT...
At 705 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Vernon, or 24 miles southeast of
Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Genola, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3993 11243 4012 11243 4021 11221 4028 11185
3997 11180
TIME...MOT...LOC 0105Z 237DEG 39KT 3997 11245
DSB/MPSSpecial weather statement, Aug 22, 7:14 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
714 PM MDT WED AUG 22 2018
UTZ004-006-008>010-230145-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-
714 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 745 PM MDT...
At 714 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Orem, or near Provo...moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Provo, Orem, Pleasant Grove, Springville, American Fork, Lindon,
Vineyard, Lake Shore, Palmyra, Timber Lakes, Cedar Hills, Wallsburg,
Deer Creek State Park, Mt Timpanogos and Sundance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.
LAT...LON 4011 11182 4028 11185 4042 11173 4046 11120
4029 11113 4022 11156
TIME...MOT...LOC 0114Z 260DEG 34KT 4032 11166
DSB/MPSSpecial weather statement, Aug 22, 7:30 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ001-002-007-230200-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CACHE AND NORTHEASTERN
BOX ELDER COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Peter, or 7 miles northwest of Logan...
moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Providence, Hyde Park, Richmond, River Heights,
Mendon, Newton, Amalga, Fielding, Deweyville and Collinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4168 11209 4192 11214 4198 11187 4199 11165
4173 11155
TIME...MOT...LOC 0130Z 251DEG 38KT 4178 11197
NCSpecial weather statement, Aug 22, 7:30 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ003>005-015-230200-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southeast of Vernon, or 29 miles
southeast of Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3991 11232 3990 11264 4008 11266 4028 11185
4011 11182 3997 11199
TIME...MOT...LOC 0130Z 243DEG 40KT 4001 11230
DSB/MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Special Weather Statement | SLC | Summit | 45 min |
| Aug 22, 6:02 PM MDT | Flash Flood Warning | SLC | Summit | 3 hr |
| Aug 22, 6:27 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 36 min |
| Aug 22, 6:41 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 22, 7:06 PM MDT | Special Weather Statement | SLC | Utah | 24 min |
| Aug 22, 7:14 PM MDT | Special Weather Statement | SLC | Wasatch | 31 min |
| Aug 22, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Aug 22, 8:11 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 22, 9:09 PM MDT | Flash Flood Warning | SLC | Utah, Wasatch | 3 hr |
| Aug 22, 11:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 23, 12:00 AM MDT | Special Weather Statement | SLC | Sanpete | 45 min |
| Aug 23, 12:08 AM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 45 min |
| Aug 23, 1:00 PM MDT | Special Weather Statement | SLC | Kane | 30 min |
| Aug 23, 1:13 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.